Texas, 2013

Hail and Damaging Wind in Texas, July 3, 2013

July 3, 2013 · NWS HGX · 4 events in 1 county or zone

A few discrete thunderstorms formed in a hot and humid air mass ahead of an inland advancing sea breeze boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A few discrete thunderstorms formed in a hot and humid air mass ahead of an inland advancing sea breeze boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 3, 2:04 PM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Jul 3, 2:04 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
304 PM CDT WED JUL 3 2013

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED THIS
AFTERNOON...GENERALLY EAST OF A LINE FROM AROUND THE LOVELADY AREA
TO THE HOUSTON AREA. WITH A SERIES OF DISTURBANCES ROTATING AROUND
THE SLOW MOVING MID/UPPER LEVEL LOW CENTERED OVER EASTERN KANSAS
AND ASSOCIATED JET STREAKS...ADDITIONAL DEVELOPMENT ACROSS
PORTIONS OF SOUTHEAST TEXAS IS POSSIBLE AS THE AFTERNOON
PROGRESSES. WITH MODELS SHOWING LITTLE MOVEMENT OF THE LOW THROUGH
THE END OF THE WEEK...WILL KEEP RAIN CHANCES IN THE FORECAST
THROUGH THE PERIOD. UNCERTAINTY INCREASES OVER THE WEEKEND AND ON
INTO THE START OF NEXT WEEK AS DEEP TROPICAL MOISTURE ACROSS MUCH
OF THE EASTERN HALF OF THE GULF OF MEXICO WORKS ITS WAY WESTWARD
AND EVENTUALLY MAKES ITS WAY INLAND ALONG THE UPPER TEXAS COAST.
WE WILL BE CARRYING HIGHER RAIN CHANCES SUNDAY THROUGH
TUESDAY...BUT SIGNIFICANT FORECAST CHANGES COULD BE MADE IF A
DISTURBANCE DEVELOPS IN THE GULF. MODELS ARE INDICATING DIFFERENT
SCENARIOS WITH THIS SYSTEM WHICH IS RESULTING IN A RATHER LOW
CONFIDENCE FORECAST. EXPECT TO HAVE A BETTER IDEA ON WHAT MIGHT
OCCUR TOWARD THE END OF THE WEEK AND ON INTO THE WEEKEND.   42

&&

.AVIATION...
ISOLATED STORMS HAVE FORMED AS EXPECTED AND OUR PUTTING OUT OUTFLOW
BONDARIES. ATTM STRONGER STORMS EAST OF AIRPORTS BUT HAVE SOTRMS
INVOF UTS AND CXO. ACTIVITY SHOULD DIMINISH AFTER SUNSET.

46

&&

.MARINE...
OVERALL EXPECTING LIGHT WINDS AND SEAS THROUGH FRIDAY WITH JUST
TYPICAL DIURNAL VARIATIONS WITH LAND AND SEA BREEZES. WIND FORECAST
FOR SATURDAY THROUGH MONDAY A LITTLE MORE UNCERTAIN WITH NAM AND GFS
STILL ADVERTISING WEAK LOW WHICH COULD INCREASE THE GRADIENT AND
ASSOCIATED ONSHORE WINDS A TAD IF WE DO GET THE DEVELOPMENT. THIS
COULD PUSH US INTO SCA TERRITORY...BUT AT THE MOMENT AND THINKING
MORE OF A WEAKER SYSTEM...MORE IN LINE WITH ECMWF. 46

46

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      69  94  70  94  71 /  20  20  20  20  20
HOUSTON (IAH)              71  94  72  94  72 /  20  20  20  20  20
GALVESTON (GLS)            79  90  80  90  79 /  20  20  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...42
AVIATION/MARINE...46
Hazardous weather outlook, Jul 3, 3:30 AM CST, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
430 AM CDT WED JUL 3 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-041300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
430 AM CDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING AND THEN
AGAIN DURING THE AFTERNOON AND EVENING. THE MAIN THREAT WILL BE
GUSTY WINDS AND HEAVY DOWNPOURS. BECAUSE OF THE SLOW EXPECTED
MOVEMENT OF THE ISOLATED STORMS...RAINFALL AMOUNTS UPWARDS OF 1
TO 2 INCHES MAY CAUSE LOCALIZED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. BETTER
CHANCES ARE POSSIBLE SATURDAY THROUGH MONDAY. ISOLATED STRONG
STORMS ARE POSSIBLE MAINLY EACH AFTERNOON AND EVENING WITH THE
MAIN THREAT GUSTY WINDS AND LOCALIZED MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 3, 3:48 PM CST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
448 PM CDT WED JUL 3 2013

TXZ235-032230-
JACKSON TX-
448 PM CDT WED JUL 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON COUNTY UNTIL 530
PM CDT...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR INEZ...OR 7 MILES WEST OF EDNA...MOVING EAST
AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EDNA AND LA WARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2905 9685 2899 9641 2878 9640 2881 9672
      2883 9672 2885 9670 2886 9672 2889 9674
      2892 9679 2901 9683 2903 9685
TIME...MOT...LOC 2144Z 275DEG 20KT 2894 9677
Special weather statement, Jul 3, 8:15 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
915 PM CDT WED JUL 3 2013

TXZ210-040300-
COLORADO TX-
915 PM CDT WED JUL 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLORADO COUNTY UNTIL
1000 PM CDT...

AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLUMBUS...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS. ROCK ISLAND.

LAT...LON 2976 9642 2963 9634 2941 9654 2964 9676
TIME...MOT...LOC 0206Z 051DEG 9KT 2966 9648
Special weather statement, Jul 3, 8:25 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
925 PM CDT WED JUL 3 2013

TXZ196-197-212-040315-
BRAZOS TX-WALLER TX-WASHINGTON TX-
925 PM CDT WED JUL 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BRAZOS...
NORTHWESTERN WALLER AND EASTERN WASHINGTON COUNTIES UNTIL 1015 PM
CDT...

AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF NAVASOTA...OR BETWEEN
WASHINGTON AND INDEPENDENCE. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL POSSIBLY AFFECT WASHINGTON AND INDEPENDENCE.

LAT...LON 3033 9639 3045 9615 3039 9612 3038 9615
      3034 9614 3033 9615 3031 9612 3031 9609
      3025 9610 3024 9608 3023 9610 3023 9607
      3010 9624
TIME...MOT...LOC 0218Z 058DEG 2KT 3030 9620

The radar

The Ft Hood radar (KGRK), 119 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Burleson

When
July 3, 8:31 PM CST
Where
Burleson County, 10.21 mi SSE of Clay
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
30.247, -96.275

Lightning sparked a grass fire between the towns of Brenham and Washington.

Thunderstorm Wind, Burleson

When
July 3, 9:02 PM CST
Where
Burleson County, 2.26 mi SSE of Tunis
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
30.519, -96.508

Hail, Burleson

When
July 3, 9:06 PM CST
Where
Burleson County, 0.76 mi WSW of Snook
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.474, -96.481

Hail, Burleson

When
July 3, 9:48 PM CST
Where
Burleson County, Lyons
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.380, -96.570

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469940, 469941, 469938, 469939.